MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex device will not be returned for evaluation; it was reportedly lost.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.Mdrs related to this event: 2029214-2018-00713, 2029214-2018-00714.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that a pipeline flex device did not open during a procedure.The patient was undergoing flow diversion treatment of an unruptured, amorphous aneurysm in the right, cavernous internal carotid artery (ica).Vessel tortuosity was described as severe.The aneurysm max.Diameter was 20mm and neck diameter was 11mm.The landing zone was 3mm distal and 4.9mm proximal.The patient had been administered dual antiplatelets and was within the therapeutic range.The devices were prepared as indicated in the ifu.It was reported that during the procedure, the guide catheter and catheter were placed in the right posterior communicating (pcom) artery.A pipeline flex 5x25mm was advanced through the catheter.At deployment, the pipeline flex was unsheathed by pulling back the catheter and pushing the device out; it was reported that the tip wire became "stuck" on a side branch in the pcom artery.The catheter and pipeline flex were pulled back to the ica and deployment continued.The tip wire reportedly became stuck on the distal ica stenosis; being unable to reposition, deployment continued.It was reported that the distal end of the pipeline flex did not completely open, despite resheathing.The decision was made to continue deployment.The pipeline opened normally until reaching the curve proximal to the aneurysm - the device remained flattened despite repositioning the device by pushing forward on the system and pulling back on the system to reposition it along the inner wall.The pipeline flex was removed from the patient.Ultimately, a new pipeline flex was used to complete the procedure.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key7779516
Report Number2029214-2018-00713
Device Sequence Number1258581
Product Code OUT
UDI-Device Identifier00847536019751
UDI-Public00847536019751
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/07/2019
Device Model NumberPED-500-25
Device Lot NumberA257138
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2018
Initial Report FDA Received Date08/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age32 YR